Hail, Powder River
- When
- April 27, 6:03 PM MST
- Where
- Powder River County, Olive
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 45.530, -105.530
Got 1.5 hail reported by public.
A spring system that produced snow in the mountains brought early season storms to the lower elevations.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A spring system that produced snow in the mountains brought early season storms to the lower elevations.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Apr 27, 1:15 PM MST, 4 hours 48 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Billings MT
215 PM MDT Sun Apr 27 2025
.KEY MESSAGES...
- Scattered strong to severe thunderstorms expected this afternoon
and evening, capable of producing heavy rain, strong winds and
hail.
- Today and Monday's weather system producing significant precip,
especially west and south of Billings with 1.5-3.5" expected.
- Foothills flooding due to rain falling on snow and melting
snowpack is possible late today through Monday, including areas
downstream of the Robertson Draw, American Fork, and Elk burn
areas.
- Chance for showers returns late Tuesday before a warm and dry
end of the week.
&&
.DISCUSSION...
Rest of Today through Monday Night...
Low-level noise of moisture and clear skies have helped to
destabilize much of the area at and east of Billings, with CAPE
1000-1500 J/kg present across far southeast MT. A noticeable
dryline witha ~20 dewpoint difference in northern Campbell County
is also progged to move north into MT, and the combination of all
this basically matches up with the previously discussed severe
thunderstorm threat for this afternoon and evening. The main
threat is large hail at least a quarter in diameter, with a
secondary threat being gusts up to 60 mph and localized, heavy
rain. The timing of thunderstorms begins around 5PM and persists
through midnight before losing any lingering instability and
switching over to widespread rain/snow.
Part 2 of this upcoming weather system is the heavy rain
potential with it. THere is still a very high chance (90%) of
getting at least 0.5" of liquid precipitation across much of
south-central Montana, and a 25-40% of getting at least 1.5" of
liquid precipitation. The main area for concern is along the
Beartooth Foothills south of I-90 and into the mountains. On top
of a large amount of water, excessive runoff is likely occurring
at the same time due to very warm temperatures of this weekend.
While rain potential this evening is spotty due to its convective
nature, all folks should take action and move equipment and
livestock from low-lying areas. Some Burn Scars are at risk of
flash flooding as well, including the Robertson Draw, American
Fork, and Elk.
Rain will quickly transition to snow between midnight and 6am
over the foothills, with a quick decrease in snow amounts as you
head away from the mountains (for example, Red Lodge has 4-7" of
snow expected tomorrow morning, while Roberts is less than 1).
While measurable amounts to what's in the forecast will be
difficult (due to how fast it'll melt), the snow rates will still
be heavy, and the main concern from the snowfall will be drastic
reductions in visibility and slushy road conditions.
All in all, this is a very dynamic, spring system creating lots of
types of weather with a range of impacts. Have a plan in place if
you have outdoor plans into this evening, and prepare for all
types of flooding in low-lying areas across south-central Montana.
Vertz
Tuesday through Sunday...
Quick upper ridge quickly moves into eastern Montana on Tuesday,
allowing temperatures to jump back to the mid to upper 60s. It is
short lived though, as an upper trough pushes into the area
Tuesday night and lingers into Wednesday. Precipitation chances
increase to 40 to 70 percent late Tuesday night through much of
the day Wednesday. Precipitation chances should diminish quickly
Wednesday evening with drier northwest flow weakening instability
profiles. Cloud cover and showers will hold temperatures in the 55
to 65 degree range Wednesday.
Upper ridging takes hold Thursday into Saturday for dry and warm
conditions. Late in the day Saturday will begin to see the back
side of the ridge move in with stronger southwest flow pulling in
some Pacific moisture. Expect diurnal showers and thunderstorms
Saturday afternoon and evening over the western mountains and
foothills. Upper low moves into the Great Basin Sunday into
Monday. This system has potential to bring more widespread
impactful precipitation to the area. Current track is a bit south
for the best precipitation to be over our area, but some ensembles
are hinting at a more northerly track. Will have to keep an eye on
this through the week ahead. Chambers/Vertz
&&
.AVIATION...
18z Discussion...
VFR conditions are expected for most locations through 00z. Some
TSRA are forecast to pop around KBIL/KSHR around 21z but should be
limited in coverage before they move NE of the terminals. KMLS has
a greater chance of seeing a TS at the terminal between 00z and
04z. It is possible that a storm may come with some strong winds
or some GR.
After the TS threat ends, widespread precipitation fills in from
west to east. Widespread gradually lowering CIGs and VIS should
result in most sites seeing IFR to LIFR after 06z. Additionally,
breezy winds can be expected from the NNE gusting over 20kts
region wide. It is looking likely that KSHR/KLVM does switch over
to RASN or even -SN around 12z Monday morning. WMR
&&
.PRELIMINARY POINT TEMP/POPS...
Mon Tue Wed Thu Fri Sat Sun
-----------------------------------------------------------
BIL 041/046 037/067 045/061 041/067 044/077 047/079 050/072
+9/W 01/B 86/T 10/B 00/U 01/U 34/W
LVM 036/048 035/062 038/056 036/066 041/074 045/074 046/063
+8/W 03/W 86/T 10/U 00/U 13/W 46/W
HDN 039/046 033/069 044/060 038/067 041/077 045/081 049/075
+9/W 00/B 97/T 11/B 00/U 01/U 34/W
MLS 044/049 034/070 046/061 039/067 042/076 047/082 052/077
98/W 00/B 55/W 11/B 00/U 01/U 12/W
4BQ 044/050 034/067 046/057 038/063 041/074 046/080 052/075
8+/W 20/U 35/T 11/B 00/U 01/U 13/W
BHK 041/050 030/066 042/059 035/063 037/072 043/076 047/073
99/W 00/U 25/W 11/B 00/U 01/U 12/W
SHR 038/045 029/065 040/056 032/062 036/073 041/078 046/071
8+/W 20/U 68/T 21/U 00/U 01/U 25/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Flood Watch in effect through Monday afternoon FOR ZONES
34-40-56-64>68-139-141-170-172.
Winter Weather Advisory in effect from midnight tonight to 6
PM MDT Monday FOR ZONES 56-66.
Winter Storm Warning in effect from 6 PM this evening to 6 PM
MDT Monday FOR ZONES 67-68.
Flood Watch in effect from 9 PM MDT this evening through
Monday evening FOR ZONES 138-169-171.
Winter Storm Warning in effect from 9 PM this evening to
midnight MDT Monday night FOR ZONE 171.
WY...Flood Watch in effect from 9 PM MDT this evening through
Monday evening FOR ZONES 198-199.
Winter Storm Warning in effect from 9 PM this evening to
midnight MDT Monday night FOR ZONE 198.
&&
weather.gov/billingsSpecial Weather Statement
National Weather Service Billings MT
535 PM MDT Sun Apr 27 2025
MTZ032-280015-
Custer MT-
535 PM MDT Sun Apr 27 2025
...AN AREA OF STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN CUSTER
COUNTY UNTIL 615 PM MDT...
At 535 PM MDT, Doppler radar was tracking an area of strong
thunderstorms 15 miles north of Volborg, or 25 miles south of Miles
City, moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Twelve Mile Dam and Garland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
Torrential rainfall is also occurring with this storm and may lead
to flash flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4585 10576 4597 10610 4633 10597 4627 10546
4599 10526
TIME...MOT...LOC 2334Z 218DEG 29KT 4605 10579
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
MatosSpecial Weather Statement
National Weather Service Billings MT
625 PM MDT Sun Apr 27 2025
MTZ057-138-280115-
Southern Big Horn MT-Northern Big Horn MT-
625 PM MDT Sun Apr 27 2025
...AN AREA OF STRONG THUNDERSTORMS WILL IMPACT CENTRAL BIG HORN
COUNTY UNTIL 715 PM MDT...
At 625 PM MDT, Doppler radar was tracking an area of strong
thunderstorms 10 miles northeast of Fort Smith to near Lodge Grass,
moving north at 15 mph.
HAZARD...Wind gusts up to 40 mph and half inch size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Hardin, Lodge Grass, Crow Agency, Busby, St. Xavier, Crow Indian
Reservation and Northern Cheyenne Indian Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 4552 10807 4578 10807 4578 10805 4585 10805
4571 10741 4568 10688 4525 10702 4519 10746
4540 10809 4552 10809
TIME...MOT...LOC 0024Z 198DEG 14KT 4543 10779
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
PalmquistSpecial Weather Statement
National Weather Service Billings MT
633 PM MDT Sun Apr 27 2025
MTZ056-066-280115-
Beartooth Foothills MT-Red Lodge Foothills MT-
633 PM MDT Sun Apr 27 2025
...A LINE OF STRONG THUNDERSTORMS WILL IMPACT WEST CENTRAL CARBON...
CENTRAL SWEET GRASS AND SOUTHWESTERN STILLWATER COUNTIES UNTIL 715
PM MDT...
At 633 PM MDT, Doppler radar was tracking a line of strong
thunderstorms with heavy rain extending from 13 miles south of Big
Timber to 11 miles northwest of Red Lodge, moving northeast at 10
mph.
HAZARD...Half inch size hail and heavy rain.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Watch for
localized low land flooding.
Locations impacted include...
Dean, Fishtail, Roscoe, Luther and Mc Leod.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
Torrential rainfall is also occurring with these storms and may lead
to flash flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4548 10981 4561 10987 4557 10990 4562 10996
4557 11007 4559 11013 4574 11020 4568 10972
4554 10945 4553 10950 4547 10950 4542 10944
4544 10944 4546 10930 4544 10925 4542 10929
4542 10921 4520 10931 4523 10943
TIME...MOT...LOC 0031Z 183DEG 7KT 4565 11003 4555 10971 4532 10937
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
LesterPreliminary Local Storm Report
National Weather Service Billings MT
642 PM MDT Sun Apr 27 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0641 PM Rain 2 NNE Roscoe 45.37N 109.48W
04/27/2025 E0.71 Inch Carbon MT Public
Small amount of pea sized hail as well.
&&Preliminary Local Storm Report
National Weather Service Billings MT
657 PM MDT Sun Apr 27 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 PM Hail 5 N Lodge Grass 45.38N 107.38W
04/27/2025 E0.88 Inch Big Horn MT Cocorahs
&&Preliminary Local Storm Report
National Weather Service Billings MT
703 PM MDT Sun Apr 27 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 PM Hail Olive 45.53N 105.53W
04/27/2025 E1.50 Inch Powder River MT Public
&&The Billings radar (KBLX), 242 km away, was scanning. The volume nearest the first event began at 01:04 UTC.
5 hail, 1 thunderstorm wind. Local standard time, as filed.
Got 1.5 hail reported by public.
Report from mping.
Spotter reported 1.75 hail.
Spotter reported 2 hail that broke sky lights.
Spotter reported 1.5 hail.
Time estimated by radar for this report.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2025Every state in 2025This day in weather historyWarnings in Montana, April 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1252856, 1252857, 1252858, 1252859, 1252860, 1252861.